Depression/Mental Health Expert Forum
Lorazepam and bipolor disorder
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Lorazepam and bipolor disorder

I am bipolar and take lorazepam for anxiety.  I would like to quit taking this medication.  Is there something safer that I could use that wouldn't be habit-forming?
Related Discussions
Avatar_n_tn
Jeanne,

      There are many different anxiolytic agents that have been shown to be efficacious and not have physical dependance or withdrawal.  Ativan (lorazepam) is a benzodiazepine similar to Valium, Xanax, and Klonopin to name a few; all of these have physical addicition potential.  The SSRI's like Paxil, Zoloft, and Celexa are excellent at treating anxiety symptoms but require several weeks before onset of action.  Buspar is another agent that is helpful as an anti-anxiety medication without physical dependance, but once again requires weeks for onset of action.  It is also very important for you to be maintained on a mood-stabilizing medication in addition to these other medications to avoid a manic induced episode.  Neurontin, an anticonvulsant, is used as a mood stabilizing agent and has recently been shown to help in some anxiety disorders.  I hope this was helpful.  Please discuss these concerns further with your treating psychiatrist.

Sincerely,

HFHS MD-JM
1 Comment
Blank
Avatar_n_tn
Thank you for the information.  I have been taking lorazepam for 10 years.  I also take Prozac and lithium.  Since I have been trying to get off the lorazepam, I have been having uncomfortable withdrawal problems.  The worst is not being able to sleep at night.  Please let me know if there is something I can do.  I quit taking the lorazepam because I lost the bottle and my doctor said she could not write me another prescription.  In the mean time I am afraid I will get manic if I don't get enouch rest.
Blank
Avatar_n_tn
i want to find out more about bipolor and the symptoms about the disease. And what i can do about getting help with it
Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank